Raised liver enzymes .. is this normal?

I just had my latest methotrexate blood test taken this morning 2 1/2 weeks since the last one (couldn't make the appointment on Friday as I was too sick on the tablets ironically). The doctors receptionist just telephoned me to say the doctor had left a message that my liver enzymes were slightly elevated and I should repeat the test in 4 weeks.

I'm really confused by this as I'm having mtx tests every 2 weeks and the GP should have been aware of that so told them not to book me in for 4 weeks time as it'll be repeated before then anyway and then rang my rheumy helpline to alert them so they can review the results.

So far I've been taking 15 mg of mtx once a week and 5 mg of folic acid 6 days a week, although I may have missed a couple of doses over Christmas which may explain it? Since I started I've now taken 4 doses at 15mg but only took a half dose on Thursday last week (my 5th dose) as it made me so sick I couldn't stomach taking any more. I'm being switched to injections in 2 weeks and have been told to just take a half dose this week to tide me over and either a half dose next week or skip it as I'll be having the injections 6 days later anyway.

Is it normal for liver enzymes to be elevated this early does anyone know? I'm guessing it's not a large change but just enough to flag it up as needing watching but I don't know the numbers so not sure. I'm reeeaaallly hoping this doesn't mean I have to stop taking it as we've not yet found any meds I can take orally that don't upset me and I'm really hoping the injections will be the solution for me

Edit: just to add don't worry I won't be stopping the meds based on any replies and will wait until I hear back from rheumy tomorrow to see what they say I just like to be as educated as I can be in advance so I can understand any information I'm given and make informed decisions :)

Last edited by

6 Replies

oldestnewest
  • I've been on it for about two years only twice I've been told my liver is high then Tuesday before Christmas I was told not to take it for two weeks then have a blood test to see if I can start it again I've felt terrible overy christmas

  • Got to admit it wasn't my best Christmas either - had my other half's brother and family here Boxing Day for the first time and by the evening I had the worst migraine and ended up having to send them home so I could go to bed. Fingers crossed you bounce back quickly and get to restart if it has been working for you x

  • I had this experience within the first few months on MTX too. I don't know what the numbers were exactly but my gp phoned to ask me to reduce my dose back to 7.5mg from 15mg and then come up slowly after each set of two weekly bloods were okay for liver function. This was over Christmas and New Year also, five years ago, and I wondered afterwards if it was because I had a really heavy cold and took lparacetamol with my prescribed Ibuprofen?

    Later on I would be told my LFTs were high whenever I'd had a few glasses of wine. I have never been much of a drinker but like the odd glass once every now and then - but even this was a no no for me. Things were much better from the time I took it by injection onwards although I decided to completely avoid alcohol just in case - but unfortunately, after a year, the nausea just became too overwhelming again and I had to stop it altogether.

    Now I'm five weeks into Mycophenolate and my GGT, which is a liver enzyme, was slightly raised beforehand and has now doubled. But I haven't been phoned so it's obviously not thought to be significant. I hope you tolerate injections better. It's significantly more effective in injection form and better tolerated too so you should be able to get more from lower doses.

    Best of luck and try not to worry about your liver - they will check it each time your blood is monitored. The liver self repairs very well so it should settle down once things are more established.

  • Thanks twitchy - I'm crossing everything for the injections as it's a treatment that'll help with the solar urticaria as well and if it's effective it could make life a lot more bearable. Plus I don't know what my consultant will do if I can't tolerate this .. bloods etc aren't bad enough to justify steroids, I can't take nsaids as they make my stomach bleed, can't take plaquenil as it makes me so sick and my symptoms were worse on azathioprine. Most treatments make my photosensitivity worse which then sparks allergic reactions too so they can't give me them. I've had depomedrone IM injections which are wonderful but she doesn't want to keep giving me them so regularly as she's worried about the hip problems I have.

    The good news is I can't tolerate alcohol at all now so no drinking isn't a problem.

    Seems raised enzymes isn't necessarily unusual and they may have to just bring me on more slowly. Thanks for the reassurance :)

  • So the rheumy team rang me back this morning and my levels are at around 48 whereas I think she said they should be around 30-35. They don't start to worry until it gets to double the normal level but said they'd advise that I just take a half dose this week (which I was going to anyway due to the sickness with the tablets) and the week after that I'm switching to injections and they'll talk it over with me then. It does mean they'll keep a closer eye on my next couple of blood tests and will adjust my dosage of needed but told me not to worry at the moment. The way she put it is I'm on the "keep an eye on this one" list but nothing for me to worry about at the moment and on the bright side it means the nurses get to know me quicker 😊

  • Yes mtx works fantastic I have been feeling so good up until may last bloods I am on 20 by injection and folic acid 6 days a week the tabs never workedand I felt sick for days but the injections are fine

You may also like...